Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 167, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 18, 1998, 7:05 PM CDT for Beadle County, South Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 1998, 7:05 PM CDT (00:05 UTC)
- Expired
- Jul 18, 1998, 7:55 PM CDT
- In force
- 50 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 6:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2715 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1730 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 190005 SVRFSD SDC005-190055- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 705 PM CDT SAT JUL 18 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 755 PM CDT * AT 704 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES WEST OF HURON OR 6 MILES SOUTHWEST OF BROADLAND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BROADLAND AROUND 710 PM CDT HURON AROUND 720 PM CDT A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 10:00 AM CDT, 9 hours 5 minutes earlier.
Area forecast discussion, Jul 18, 10:00 AM CDT, 9 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1000 AM CDT SAT JUL 18 1998 HAVE UPDATED PTNS OF FCST FOR LOW CLDS AND FOG PERSISTING NEAR JAMES RVR VALLY. LOW CLDS AND FOG WILL CONT TO DISSIPATE AS SUN CONTS TO WORK ON IT. WATCHING CLUSTER OF TSTMS MOVG SE ACRS ERN ND FOR POSSIBLE MVMNT INTO SW MN LATER THIS MRNG/ERLY AFTN. BASED ON CURRENT MVMNT WULD NOT EXPCT TSTMS TO MOVE IN BUT THEY COULD BUILD S AS THEY MOVE SE WHICH MAY CLIP PART OF CWA IN MN. WILL CONT TO WATCH AS MRNG WEARS ON. OTHER ITEM OF CONCERN IS POSSIBLE HEAT ADVY CRITERIA FOR A FEW HOURS THIS AFTN....MOSTLY OVR WRN PTNS OF CWA. BLV TEMP/DEWPT COMBO WILL BE MARGINAL FOR HEAT ADVY CRITERIA AND EXPCT DWPTS TO LOWER AS HEATING AND MIXING WILL BRING DOWN DRIER AIR. MSTR IS VERY SHALLOW ON LBF AND UNR SOUNDINGS THIS MRNG AND WILL BE EASY TO MIX OUT. BASICALLY FCST IS IN GOOD SHAPE AND NO CHNGS EXPCTD BUT WILL WATCH TSTMS FOR FURTHER DVLPMNT S. .FSD...NONE HOLMES
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:33 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 32 min |
| Jul 18, 8:01 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury, Miner | 34 min |
| Jul 18, 8:18 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 32 min |
| Jul 18, 8:28 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson | 32 min |
| Jul 18, 8:50 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 35 min |
| Jul 18, 9:09 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 31 min |
| Jul 18, 9:28 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 32 min |
| Jul 18, 9:39 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 11 min |
| Jul 18, 9:45 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 45 min |
| Jul 18, 10:28 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 32 min |
| Jul 18, 11:19 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 36 min |
| Jul 18, 11:39 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 31 min |
| Jul 19, 12:08 AM CDT | Severe Thunderstorm Warning | FSD | Turner | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.